Alert archive / Wisconsin / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

August 29, 2019Chippewa County, Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 29, 2019, 8:36 AM CDT for Chippewa County, Dunn County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 8:36 AM CDT (13:36 UTC)
Expired
Aug 29, 2019, 9:30 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Dunn County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 9:25 AM CDTHAIL 0.753 Ene Chippewa Falls, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS83 KMPX 291336
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
836 AM CDT Thu Aug 29 2019

WIZ023-025-027-028-291430-
Chippewa-St. Croix-Dunn-Eau Claire-
836 AM CDT Thu Aug 29 2019

...A LINE OF STORMS WILL AFFECT DUNN...SOUTHEASTERN ST. CROIX...
CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...

At 836 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairie Farm to near Roberts.
Movement was east at 65 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Bloomer,
Lake Wissota, Baldwin, Hammond, Cornell, Woodville and Glenwood City.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 11 and 74.
 U.S. Highway 53 between mile markers 86 and 119.

LAT...LON 4465 9144 4480 9214 4486 9214 4486 9241
      4491 9263 4521 9206 4521 9155 4529 9153
      4529 9093 4524 9093
TIME...MOT...LOC 1336Z 272DEG 57KT 4521 9209 4493 9254 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 29, 4:47 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 29, 4:47 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
447 AM CDT Thu Aug 29 2019

.SHORT TERM...(Today through Friday)
Issued at 247 AM CDT Thu Aug 29 2019

Early this morning, surface analysis indicated a cold front
moving southeast across North Dakota. Ahead of this front, winds
have backed to the south and increased. A few gusts of 20 mph have
occurred along the Buffalo Ridge in the last hour. Deeper
moisture was evident south and west of Minnesota where elevated
instability was noted on regional satellite imagery. This shows up
well in the night-time RGB satellite imagery in South Dakota, and
northern Iowa. Some of the GOES derived indices, including
K-index, CAPE and Lift Index, support the increase of instability
southwest of Minnesota and steadily moving northeast.

The forecast remains on track for a brief window of showers, and
thunderstorms for east central Minnesota, and into west central
Wisconsin between 6 am and noon. CAMs and latest RAP/HRRR radar
composite also supports convection developing north of the Twin
Cities around 11-12z, and moving it southeast through 17z. Severe
weather parameters do not support severe storms, but gusty winds
and small hail could accompany some of the stronger storms. Once
the front moves through, skies will clear rapidly with gusty
northwest winds developing. This winds will decouple overnight and
allow for some fog to form, especially in river valleys toward
Friday morning. Not much change for Friday as most of the deep
moisture associated with the next system will be south of
Minnesota through Friday afternoon.

.LONG TERM...(Friday night through Wednesday)
Issued at 247 AM CDT Thu Aug 29 2019

Cool high pressure will build back in for the weekend. Highs in
the upper 60s to lower 70s and lows in the mid 40s to lower 50s
are expected. A wave will pass to the south Friday night and
Saturday. This feature could bring some showers to southern
Minnesota, but the best chance will be across Iowa, Missouri,
Illinois, and southern Wisconsin. Reduced NBM PoPs on the northern
end and kept them out of the Twin Cities. It appears quite likely
it will be dry north of the MN River with the high pressure ridge
axis extending into central and eastern MN.

The high will remain over the Great Lakes into Monday before
weakening and shifting to the east. Still, northwest mid level
flow will continue through the forecast period despite some
possible building of the mid level ridge to the east. There are
likely to be several short waves embedded within the northwest
flow, but the strongest appears to be Monday into early Tuesday.
PoPs are highest Monday night. Temperatures will warm ahead of
that front, possibly into the 80s for Labor Day, which would be
the first time we get that warm in about two weeks. It won't last
long, however, with more cool and dry air arriving Tuesday and
especially Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 445 AM CDT Thu Aug 29 2019

Frontal passage across Minnesota/western Wisconsin remains on
track from previous TAFs, with most of MPX TAF sites having a
wind shift to the west/northwest before 18z. There remains a small
window of SHRA/TSRA between 12-15z from KSTC-KRNH-KMSP, and
between 14-16z from KRNH-KEAU. Elsewhere, VFR conditions with no
precipitation expected. Gusty winds will continue through the
afternoon once the front passes, with a slow decrease toward
sunset.

KMSP...

The best time frame for SHRA/TSRA will occur between 13-15z. Winds
will initially start from the SSW and veer to the SW-W by 13-14z,
and W-NW by 14-15z. After 15z, VFR conditions with gusty northwest
winds until 00z.

/OUTLOOK FOR KMSP/

Fri...VFR. Wind NW 5-10 kts.
Sat...VFR. Wind SE 5-10 kts.
Sun...VFR. Wind SSW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Aug 29, 3:07 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
307 AM CDT Thu Aug 29 2019

MNZ041>045-047>051-054>059-064>069-073>077-082>085-091>093-300815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-
307 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible early next week. Severe weather threat
is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ052-053-060>063-070-078-WIZ014>016-023>028-300815-
Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Dakota-Goodhue-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
307 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of east central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible early next week. Severe weather threat
is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 29, 8:03 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
803 AM CDT Thu Aug 29 2019

WIZ014>016-291345-
Polk-Barron-Rusk-
803 AM CDT Thu Aug 29 2019

...A LINE OF STORMS WILL AFFECT WESTERN RUSK...BARRON AND
SOUTHEASTERN POLK COUNTIES...

At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Haugen to near Star Prairie. Movement was
east at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rice Lake, Barron, Amery, Chetek, Cumberland, Cameron, Clear Lake,
Turtle Lake, Bruce, Almena, Clayton and Prairie Farm.

This includes the following highways...
 U.S. Highway 53 between mile markers 120 and 152.
 U.S. Highway 61 near mile marker 165.

LAT...LON 4529 9142 4529 9154 4521 9155 4521 9229
      4523 9272 4564 9211 4563 9093
TIME...MOT...LOC 1303Z 268DEG 53KT 4562 9181 4523 9247

JRB
Special weather statement, Aug 29, 8:36 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
836 AM CDT Thu Aug 29 2019

WIZ023-025-027-028-291430-
Chippewa-St. Croix-Dunn-Eau Claire-
836 AM CDT Thu Aug 29 2019

...A LINE OF STORMS WILL AFFECT DUNN...SOUTHEASTERN ST. CROIX...
CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...

At 836 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prairie Farm to near Roberts.
Movement was east at 65 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Bloomer,
Lake Wissota, Baldwin, Hammond, Cornell, Woodville and Glenwood City.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 11 and 74.
 U.S. Highway 53 between mile markers 86 and 119.

LAT...LON 4465 9144 4480 9214 4486 9214 4486 9241
      4491 9263 4521 9206 4521 9155 4529 9153
      4529 9093 4524 9093
TIME...MOT...LOC 1336Z 272DEG 57KT 4521 9209 4493 9254

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:03 AM CDTSpecial Weather StatementMPXBarron42 min
Aug 29, 8:42 AM CDTSpecial Weather StatementMPXRusk33 min
Aug 29, 9:25 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin35 min

Nearby

Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.